Can anyone provide practical advice on caring for a loved one with spiking BP readings?

Follow
Share

Mother was at 5 mg BP med for the longest time. Several months ago her BP was at 240 sys and 78 dia. We called an ambulance. She was put 0n 10 mg BP Lisiniprol med. That was good until just recently. Moms' went to 200 dia and 143 sys. Back at the hospital she was put on 20 mg. This was 2 weeks ago. Her Dr. told me to take Mom back to the Hospital if over 200 sys and/or over 110 dia. Need practical advice on how to aid a stable BP. I am Mother's full time caregiver. Mom will be 100 in 5 weeks. I know the most basic, ie. low salt, exercise and decaf instead of coffee. Moms BP will be great at 120's sys and 72 dia and the same day as high as 187 dia and 90's dia and bedridden. What else can we do. Mom had an appointment for a manicure today. We cancelled. Should I just let Mom sleep all day if that is what she wants to do? She had breakfast in bed.

This question has been closed for answers. Ask a New Question.
10

Answers

Show:
Thanks cwillie that is a very interesting article. I read somewhere before that night time was best time for BP med. This article states the reason that night time is better.
Mother gets Lisiprinol at 7:00 PM and this evening we left 2 hours before and after with no other med or vitamin being given. Mom was getting her calcium pill with the BO pill.
Helpful Answer (0)
Report

I've been doing some online reading and found this interesting article:
www.nbcnews.com/id/22299377/ns/health-heart_health/t/what-time-you-take-blood-pressure-pills-matters/
Helpful Answer (2)
Report

Mom's BP is 140 /77 today. That is pretty good for her. She isn't eating much and sleeps most of the time. I'm printing out answers and will highlight suggestions for when we see the Dr. It could be low in Sodium or some kind of drug interaction. Mom stays away from extra salt, skips processed food, ham, bacon. Thank you all for your experiences. Will add to this when there is new turns.
Helpful Answer (0)
Report

Also have her sit quietly for five minutes. Take it three times and use the average. ( that's what they did with a recent study)
Ask her dr what additional med she can take if it goes too high. Ask what a too high reading would be so you know when to give it.
Just curious. Is there a lot of talk around her about her age? Or what would she like to do for her BD etc? That is very stressful for some seniors.
My aunt at almost 90 takes lisinipril, metoprolol and amlodipine. If her PULSE is below 60 we skip the metoprolol and give two amlodipine. Her pressure was around 126/72 with pulse in 60s for years. So this is new for her. Now it's most often in 130s/79 maybe 80. Not terrible but not as good as it was.
She was taken off her bp meds a few yrs ago and put on something like losartan this by a new doc who thought her potassium couldn't handle her bp meds. After 6 weeks of chasing the bp I ask that he put her back on her old meds. It did great, no prob with potassium and stayed at a great rate until the pulse started dipping.
All three tablets she takes work in a different manner.
Remember that stress is a biggy. Watch her Salt. Ask for therapy so she can get Exercise. Discuss with her caretakers that the big BD talk may be stressing her out.
Also what about her thyroid numbers? Constipation? Those issues can also cause high bp and lack of energy. The same aunt was severly impacted due to too much thyroid medication in her system. When we got that straight her bp was good ( for about a year) until the pulse started dipping. Metoprolol causes the pulse to lower.
I suspected constipation so ER exrayed her stomach and saw the poop. An urgent care can also do that.
She had quit eating but hadn't lost weight, wanted to stay in bed.
Happy BD to your mom but watch closely to see if that kind of talk is upsetting.
Helpful Answer (1)
Report

High blood pressure doesn't make u tired. Very low will. Maybe the med is not working for her. When u take her BP do it on both arms.
Helpful Answer (1)
Report

My mother had this for a while. They were real readings, confirmed by ems. One time the found coincidentally that her sodium was low. This led a consult with a nephrologist, but they never found anything amiss with her kidneys.

The anxiety that these episodes caused led to mom moving to independent living.  Her anxiety was managed thereafter by a geriatric psychiatrist.  The Geriatric internist had mom take her no twice away and two different meds to tske, dosage according to the readings. And gave her his cell phone number in case she ever had a question ( that helped a great deal) even with careful managing,  mom had a debilitating stroke after nearly 2 years of this careful monitoring.   Mom also had CHF and heart valves that were stiff, which may have contributed.
Helpful Answer (1)
Report

We are using the Dr. at the Senior facility where Mom stays. I'll call and ask the Dr. if Mom needs another med. or I am thinking maybe do Dr.'s ever split the med such as 10 mg twice a day instead 20 mg at 7:00 pm. The blood pressure monitor is from Walgreen's. It is the most expensive the most recommended automatic monitor they carry. We had the Nurse on duty check our readings before we went to the emergency room with a count down manual professional device. Very close. Tonight after dinner (in the apartment) she was at 140 sys over 77 dia. She was in bed almost all day. We went to the dining room for dinner and after 1 bite she said she wanted to go upstairs. I made her a cracked egg in the microwave with toast,creme cheese and jelly. Thank you for your responses.
Helpful Answer (0)
Report

My mom's BP would spike as her medication wore off, the doctor said this was something to be expected. Have you discussed adding in an additional med?
Helpful Answer (2)
Report

Lu, have you asked the ER doctor or other treating doctor when she's been taken to the hospital when this has happened? If not an error in reading using a good BP machine with fresh batteries, I think that this is truly an issue for a doctor to address.

We don't know anything about possibly other co-morbidities, the med combination, and other things that could affect her BP.
Helpful Answer (2)
Report

May I very gently and respectfully ask if these alarming readings are repeated in medical settings such as hospital or at your mother's GP's surgery?

It's just that the commonest reason of all for a freakish or otherwise unexplained spike in blood pressure is a faulty measurement. How is your mother feeling?
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.